Poisoning from an overdose of phenytoin.
- Diphenylan Sodium
This list may not be all inclusive.
- Body as a whole o Unsteadiness o Swollen gums o Fever o Tremor o Convulsions (occasionally) o Rigidity
- Eyes, ears, nose, and throat o Nystagmus (side-to-side eye movement)
- Heart and cardiovascular o Low blood pressure
- Nervous system o Sleepiness o Confusion o Slurred speech o Dizziness o Coma
Contact Poison Control for instructions.
Before Calling Emergency
Determine the following information:
- The patient’s age, weight, and condition
- Name of product (as well as the ingredients and strength if known)
- The time it was swallowed
- The amount swallowed
- If the medication was prescribed for the patient
Poison Control, or a local emergency number
They will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- Maintain the airway.
- Maintain breathing.
- Administer activated charcoal.
- Administer a laxative.
- Use gastric lavage.
- Observe the patient closely.
- Monitor phenytoin blood levels.
- Treat the symptoms.
- The patient can be aroused.
- No treatment is necessary.
- The patient cannot be aroused, but vital functions are normal.
- Recovery is usually within 24 to 48 hours with proper treatment.
- The patient cannot be aroused and vital signs (temperature, pulse, rate of breathing, blood pressure) are abnormal.
- Even with proper treatment, a 3 to 5 day period may be required before the patient recovers. The fatality rate is less than 5%.
by Arthur A. Poghosian, M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.